open access

Vol 79, No 1 (2011)
CASE REPORTS
Published online: 2010-12-28
Submitted: 2013-02-22
Get Citation

Drug-induced hypersensitivity syndrome - a literature review and the case report

Krzysztof Gomułka, Danuta Kuliczkowska, Maria Cisło, Zdzisław Woźniak, Bernard Panaszek
Pneumonol Alergol Pol 2011;79(1):52-57.

open access

Vol 79, No 1 (2011)
CASE REPORTS
Published online: 2010-12-28
Submitted: 2013-02-22

Abstract

Drug-induced hypersensitivity syndrome (DIHS) is characterized by fever, rash and internal organ involvement, mostly in form of hepatitis, myocarditis, nephritis or pneumonitis, which may occur 1–8 weeks after medicine exposure. Fever is an early feature, usually preceding a widespread erythematous skin eruption, but the severity of the skin-related changes does not correlate with the extent of internal organ involvement. It is considered that anticonvulsants (particularly carbamazepine), antibiotics, allopurinol are the most frequent causative agents of DIHS. The underlying mechanisms causing DIHS are poorly understood - defective detoxification of the reactive drug’s metabolites or genetic predisposition have been implicated. Diagnosis of DIHS is based on clinical presentation connected with drug intake, supported by a finding of eosinophilia, increased concentration of inflammation markers and abnormal biochemical parameters, mainly liver function tests. Treatment consists of immediate withdrawal of all suspected medicines, followed by supportive systemic corticosteroids. We describe a case of a 72-years-old female who developed symptoms of drug-induced hypersensitivity syndrome after approximately 4 weeks of taking anticonvulsant (Amizepin) due to sensual axonal polyneuropathy. Withdrawal of drug and treatment with systemic corticosteroids caused clinical improvement rapidly.
Pneumonol. Alergol. Pol. 2011; 79, 1: 52-56

Abstract

Drug-induced hypersensitivity syndrome (DIHS) is characterized by fever, rash and internal organ involvement, mostly in form of hepatitis, myocarditis, nephritis or pneumonitis, which may occur 1–8 weeks after medicine exposure. Fever is an early feature, usually preceding a widespread erythematous skin eruption, but the severity of the skin-related changes does not correlate with the extent of internal organ involvement. It is considered that anticonvulsants (particularly carbamazepine), antibiotics, allopurinol are the most frequent causative agents of DIHS. The underlying mechanisms causing DIHS are poorly understood - defective detoxification of the reactive drug’s metabolites or genetic predisposition have been implicated. Diagnosis of DIHS is based on clinical presentation connected with drug intake, supported by a finding of eosinophilia, increased concentration of inflammation markers and abnormal biochemical parameters, mainly liver function tests. Treatment consists of immediate withdrawal of all suspected medicines, followed by supportive systemic corticosteroids. We describe a case of a 72-years-old female who developed symptoms of drug-induced hypersensitivity syndrome after approximately 4 weeks of taking anticonvulsant (Amizepin) due to sensual axonal polyneuropathy. Withdrawal of drug and treatment with systemic corticosteroids caused clinical improvement rapidly.
Pneumonol. Alergol. Pol. 2011; 79, 1: 52-56
Get Citation

Keywords

drug-induced hypersensitivity syndrome; carbamazepine; hepatitis

About this article
Title

Drug-induced hypersensitivity syndrome - a literature review and the case report

Journal

Advances in Respiratory Medicine

Issue

Vol 79, No 1 (2011)

Pages

52-57

Published online

2010-12-28

Bibliographic record

Pneumonol Alergol Pol 2011;79(1):52-57.

Keywords

drug-induced hypersensitivity syndrome
carbamazepine
hepatitis

Authors

Krzysztof Gomułka
Danuta Kuliczkowska
Maria Cisło
Zdzisław Woźniak
Bernard Panaszek

Important: This website uses cookies.tanya dokter More >>

The cookies allow us to identify your computer and find out details about your last visit. They remembering whether you've visited the site before, so that you remain logged in - or to help us work out how many new website visitors we get each month. Most internet browsers accept cookies automatically, but you can change the settings of your browser to erase cookies or prevent automatic acceptance if you prefer.

Czasopismo Pneumonologia i Alergologia Polska dostęne jest również w Ikamed - księgarnia medyczna

Wydawcą serwisu jest "Via Medica sp. z o.o." sp.k., ul. Świętokrzyska 73, 80–180 Gdańsk

tel.:+48 58 320 94 94, faks:+48 58 320 94 60, e-mail: viamedica@viamedica.pl